Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 159, NWS Atlanta, GA

April 13, 20234 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 13, 2023, 4:35 PM EDT for 4 counties in Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2023, 4:35 PM EDT (20:35 UTC)
Expired
Apr 13, 2023, 5:15 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bleckley County, GA, Laurens County, GA, Twiggs County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 16 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 4:50 PM EDTTSTM WND DMG1 Ssw Allentown, GATREE DOWN ON HIGHWAY 112 ABOUT 0.5 MILES NORTH OF I16.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 12:42 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS52 KFFC 132035
SVRFFC
GAC023-175-289-319-132115-
/O.NEW.KFFC.SV.W.0159.230413T2035Z-230413T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
435 PM EDT Thu Apr 13 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Laurens County in central Georgia...
  Southwestern Wilkinson County in central Georgia...
  Southeastern Twiggs County in central Georgia...
  Northeastern Bleckley County in central Georgia...

* Until 515 PM EDT.

* At 435 PM EDT, a severe thunderstorm was located over Cary, or 7
  miles northeast of Cochran, moving north at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jeffersonville, Danville, Montrose, Allentown, Goldsboro and Cary. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3242 8324 3246 8337 3271 8334 3276 8317
      3266 8307
TIME...MOT...LOC 2035Z 201DEG 22KT 3248 8330 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
868 
WWUS52 KFFC 132100
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
500 PM EDT Thu Apr 13 2023

GAC023-175-289-132110-
/O.CAN.KFFC.SV.W.0159.000000T0000Z-230413T2115Z/
Laurens GA-Twiggs GA-Bleckley GA-
500 PM EDT Thu Apr 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAURENS...
SOUTHEASTERN TWIGGS AND NORTHEASTERN BLECKLEY COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

LAT...LON 3264 8326 3274 8325 3276 8317 3267 8309
      3261 8317 3258 8323
TIME...MOT...LOC 2100Z 200DEG 13KT 3259 8323 

$$

GAC319-132115-
/O.CON.KFFC.SV.W.0159.000000T0000Z-230413T2115Z/
Wilkinson GA-
500 PM EDT Thu Apr 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTH CENTRAL WILKINSON COUNTY...

At 500 PM EDT, a severe thunderstorm was located over Allentown, or 
9 miles southeast of Jeffersonville, moving north at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Danville and Allentown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3264 8326 3274 8325 3276 8317 3267 8309
      3261 8317 3258 8323
TIME...MOT...LOC 2100Z 200DEG 13KT 3259 8323 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:46 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 13, 3:46 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
346 PM EDT Thu Apr 13 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Friday)
Issued at 312 PM EDT Thu Apr 13 2023

Busy short term on tap with a Tornado Watch ongoing across south
central Georgia as banding from the low pressure system over MS/AL
swaps over the area. Main severe weather potential should remain
mostly confined to central Georgia as a cells deepen along a warm
front boundary over the area, with SPC highlighting a corridor of
Enhanced Risk (level 3 out of 5) along and between I-75 and I-16.
Check out SPC recent meso-discussion 0508 for highlighting more
details with warnings ongoing.

For ATL metro area and northward, the larger severe weather
threat should diminish moving into the nighttime hours, but can't
rule out an isolated severe storm before then. Main threats would
be damaging wind or brief "tropical"-esque spinup tornado as
continual bands of precip rotate through the area.

Overall, expect rain to continue on and off through tomorrow as
the low pressure system meanders NE into N AL, eventually making
its way into NW GA by Friday evening. Severe weather threat should
lessen moving into tonight and tomorrow. However, will need to
monitor potential for urban and flash flooding through tomorrow if
training sets up. Especially given tropical nature of system and
the heavier KDP values with estimates around 2.0" of rain per hour
in the heaviest storms.

Morgan

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 312 PM EDT Thu Apr 13 2023

A brief reprieve from the showers and storms is expected on
Saturday, as an upper-level low turned shortwave trough moves up the
Atlantic coastline placing the forecast area under an upper-level
ridge. High temperatures around 80 degrees are expected under mostly
clear skies.

On Sunday, a robust longwave trough will be pushing eastward across
the eastern CONUS with a central surface low-pressure that is
projected to move northeast across Lake Michigan Sunday afternoon. A
cold front will extend from that low and will be stretched
longitudinally down to the Gulf coast. With the low so far to the
north and well-occluded by Sunday afternoon, the primary driver of
the frontal system will be a stout high pressure, continental
airmass that will be surging into the Southern Plains and
Southeastern CONUS through Sunday. This type of setup generally
yields weak showers and scattered weak thunderstorms with lower QPF
values, which is precisely what model blends are calling for at the
moment. No severe storms are currently expected with widespread
average rainfall forecasts around an eighth on an inch, with locally
higher amounts possible.

By Monday, very dry air will start to settle into the forecast area
as dewpoints plummet from the mid 60s on Sunday to the low to mid
30s on Monday afternoon as PWAT values drop to near a quarter of an
inch. Additionally, breezy conditions are expected to be in place on
Monday as a tighter pressure gradient behind the front will support
rapid advection of the post-frontal into the forecast area. With
limited QPF values, and very dry and breezy conditions expected, it
will be very possible that finer fuels could dry out fairly quickly
and present elevated fire danger conditions Monday through Wednesday
before moisture begins meekly pushing back into the forecast area.

Thiem

28

&&

.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Thu Apr 13 2023

MVFR cigs at KATL will continue to deteriorate through tonight,
dropping into IFR cig & vsby territory around or shortly after
00z. Lower confidence of TS at KATL, but best estimate of timing
between 21-02z. Improvement to MVFR cigs by 14z tomorrow with -RA
as system pushes off to the NE. Easterly winds will be elevated
through this afternoon between 10-15kts with gusts up to 24kts
possible, turning more SE overnight, going SE/SSE by 14-16z
tomorrow.

//ATL Confidence...18Z Update...

Medium confidence on all elements.

Morgan

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  74  55  80 /  90  60  30  10
Atlanta         58  71  55  80 /  70  50  30  10
Blairsville     54  66  51  77 /  70  70  50  10
Cartersville    57  72  53  80 /  60  60  30  10
Columbus        57  76  55  83 /  30  20   0  10
Gainesville     58  71  55  79 /  90  70  40  10
Macon           59  76  55  82 /  60  30  10  10
Rome            57  73  53  82 /  60  60  30  10
Peachtree City  57  72  53  81 /  60  40  20  10
Vidalia         62  79  59  83 /  30  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Morgan
LONG TERM....28
AVIATION...Morgan
Hazardous weather outlook, Apr 13, 4:01 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
401 PM EDT Thu Apr 13 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-142015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
401 PM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Tornado Watch is in effect until 7 PM for portions of Central
Georgia, where one to two lines of strong to severe thunderstorms
will be possible along with isolated tornadoes and damaging wind
gusts. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Rain showers with isolated thunderstorms are possible on Friday
and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Apr 13, 3:33 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT Thu Apr 13 2023

GAZ108-109-132000-
Wilcox GA-Dodge GA-
333 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of southwestern Dodge
and northeastern Wilcox Counties through 400 PM EDT...

At 333 PM EDT, National Weather Service doppler radar indicated a
strong storm within a tropical rain band over Browning, or near
Abbeville, moving north at 20 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Locations impacted include...
Abbeville, Rhine, Union, Browning and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

&&

LAT...LON 3191 8321 3191 8327 3209 8332 3216 8321
      3209 8313
TIME...MOT...LOC 1933Z 181DEG 19KT 3193 8325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Local storm report, Apr 13, 3:39 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     2 NE WENONA             31.93N 83.72W
04/13/2023                   CRISP              GA   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN ALONG OLD
            HATLEY RD NEAR HWY 90.

&&
Local storm report, Apr 13, 3:46 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND DMG     1 WNW EAST CRISP        31.97N 83.70W
04/13/2023                   CRISP              GA   EMERGENCY MNGR

            TREES DOWN IN WOODED AREA ALONG OLD PENIA RD
            JUST EAST OF PENIA, GA. NEAREST CROSS STREET
            IS OLD PENIA RD AND PENIA RD N.

&&
Local storm report, Apr 13, 3:49 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     2 SW TREMONT            31.99N 83.68W
04/13/2023                   CRISP              GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN WITH CAR IN DITCH AT 900
            BLOCK OF CEMETERY RD BETWEEN OLD TREMONT RD
            AND DOROUGH RD N.

&&
Special weather statement, Apr 13, 4:31 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT Thu Apr 13 2023

GAZ083-096-097-109-132100-
Laurens GA-Bleckley GA-Dodge GA-Twiggs GA-
431 PM EDT Thu Apr 13 2023

...Strong thunderstorms will impact portions of west central Laurens,
northwestern Dodge, southeastern Twiggs and Bleckley Counties through
500 PM EDT...

At 431 PM EDT, National Weather Service doppler radar indicated a
line of strong storms within a tropical rain band along a line
extending from near Royal to near Gresston, and moving northeast at
25 mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Locations impacted include...
Cochran, Jeffersonville, Chester, Allentown, Dubois, Coley Station,
Gresston, Empire, Yonkers, Roddy, Rowland, Royal, District Path,
Goldsboro, Rebie and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

&&

LAT...LON 3271 8339 3248 8311 3226 8323 3246 8345
TIME...MOT...LOC 2031Z 207DEG 21KT 3247 8341 3230 8321

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Apr 13, 4:33 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
433 PM EDT Thu Apr 13 2023

GAZ111>113-132115-
Toombs GA-Wheeler GA-Montgomery GA-
433 PM EDT Thu Apr 13 2023

...Strong thunderstorms will impact portions of southwestern Toombs,
southeastern Wheeler and southern Montgomery Counties through 515 PM
EDT...

At 433 PM EDT, National Weather Service doppler radar indicated a
strong storm within a tropical rain band along a line extending from
Lumber City to near Graham to near Baxley, and moving north at 20
mph.

HAZARD...Enhanced risk of a brief tornado.

SOURCE...Radar indicated.

IMPACT...Storms embedded within a tropical rainband have exhibited
         localized rotation. A brief tornado could quickly form.

Locations impacted include...
Uvalda, Alston, English Eddy, Rock Springs, Cedar Crossing,
Charlotteville, McNatt Falls and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

&&

LAT...LON 3195 8231 3193 8231 3194 8238 3196 8238
      3196 8240 3195 8240 3197 8243 3197 8248
      3196 8250 3195 8248 3195 8249 3196 8251
      3196 8257 3193 8262 3211 8261 3209 8240
      3192 8224
TIME...MOT...LOC 2033Z 198DEG 16KT 3191 8268 3187 8250 3177 8240

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:09 PM EDTSpecial Weather StatementFFCCrisp36 min
Apr 13, 2:30 PM EDTSpecial Weather StatementFFCCrisp30 min
Apr 13, 2:34 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Pulaski, Wilcox41 min
Apr 13, 2:44 PM EDTTornado Warning Tornado observedFFCCrisp, Dooly, Pulaski, Wilcox31 min
Apr 13, 3:10 PM EDTSpecial Weather StatementFFCPulaski, Wilcox35 min
Apr 13, 3:33 PM EDTSpecial Weather StatementFFCDodge27 min
Apr 13, 3:40 PM EDTTornado WarningFFCDodge20 min
Apr 13, 4:11 PM EDTTornado WarningFFCBleckley34 min
Apr 13, 4:31 PM EDTSpecial Weather StatementFFCBleckley29 min
Apr 13, 4:33 PM EDTSpecial Weather StatementFFCToombs42 min
Apr 13, 4:45 PM EDTTornado WarningFFCToombs30 min
Apr 13, 5:10 PM EDTSpecial Weather StatementFFCWilkinson35 min
Apr 13, 5:16 PM EDTSpecial Weather StatementFFCToombs14 min
Apr 13, 5:43 PM EDTSpecial Weather StatementFFCWashington32 min
Apr 13, 6:20 PM EDTSpecial Weather StatementFFCTalbot25 min
Apr 13, 6:26 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Talbot49 min
Apr 13, 6:51 PM EDTSpecial Weather StatementFFCSumter24 min
Apr 13, 6:57 PM EDTSpecial Weather StatementFFCSchley33 min
Apr 13, 7:09 PM EDTSpecial Weather StatementFFCTalbot36 min
Apr 13, 7:11 PM EDTSpecial Weather StatementFFCSumter34 min
Apr 13, 7:32 PM EDTSpecial Weather StatementFFCSchley28 min
Apr 13, 7:45 PM EDTSpecial Weather StatementFFCMeriwether30 min
Apr 13, 7:47 PM EDTSpecial Weather StatementFFCDooly58 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.